Alert archive / Illinois / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 14, NWS Chicago, IL

June 20, 2021Kane County, Illinois

NWS Chicago, IL issued this severe thunderstorm warning at Jun 20, 2021, 10:22 PM CDT for Kane County, Illinois. It was in force for 53 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2021, 10:22 PM CDT (03:22 UTC)
Expired
Jun 20, 2021, 11:15 PM CDT
In force
53 min
Issued by
NWS Chicago, IL
Area
Storm-based polygon
Tornado
Possible
Hail
1.5 in
Wind
60.0 mph

County Kane County, IL

The radar

The Chicago radar (KLOT), 52 km from the middle of the area, began a volume at 03:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 10:46 PM CDTTSTM WND DMG3 E Kaneville, ILSEVERAL TREES DOWNED BETWEEN KANEVILLE AND NORTH AURORA. TIME ESTIMATED BY RADAR.
Jun 20, 10:46 PM CDTTSTM WND GST 602 W Sugar Grove, ILAURORA AIRPORT OBSERVED 60 MPH GUST.
Jun 20, 10:50 PM CDTTSTM WND DMG3 Nw Montgomery, ILTREE DAMAGE NEAR CANTERBURY ROAD AND GALENA BOULEVARD. RELAYED BY AURORA PD. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 9:40 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 3.4 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2021-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1058 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2021-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1058 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1009 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
1.4
Supercell composite
7.8

Open this sounding in Storm Lab

The text

As transmitted.

828 
WUUS53 KLOT 210322
SVRLOT
ILC089-210415-
/O.NEW.KLOT.SV.W.0014.210621T0322Z-210621T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Chicago/Romeoville
1022 PM CDT Sun Jun 20 2021

The National Weather Service in Chicago has issued a

* Severe Thunderstorm Warning for...
  Kane County in northeastern Illinois...

* Until 1115 PM CDT.

* At 1021 PM CDT, a severe thunderstorm was located near Hinckley, 
  or 9 miles south of DeKalb, moving east at 40 mph. There also is 
  weak rotation with this storm. In addition, there is a line of 
  wind producing thunderstorms just east of I-39 moving toward Kane 
  County.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Aurora, Elgin, Bartlett, Carpentersville, St. Charles, Algonquin,
  West Chicago, Batavia, Huntley, Geneva, Campton Hills, South Elgin,
  Montgomery, North Aurora, Sugar Grove, Pingree Grove, Gilberts,
  West Dundee, Hampshire and Elburn.

Including the following interstates...
 I-88 between mile markers 102 and 120.
 I-90 between mile markers 42 and 56.

This includes...  Aurora University, Elgin Community College,
Fermilab, IL Math and Science Academy, Kane County Cougars Ballpark,
and Waubonsee Community College.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter such as an interior room, a
bathroom, closet or basement.

&&

LAT...LON 4207 8824 4207 8826 4173 8826 4172 8860
      4206 8860 4207 8859 4215 8859 4215 8824
TIME...MOT...LOC 0321Z 255DEG 34KT 4180 8869 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
 
$$

FRIEDLEIN
3 follow-up statements
570 
WWUS53 KLOT 210337
SVSLOT

Severe Weather Statement
National Weather Service Chicago/Romeoville
1037 PM CDT Sun Jun 20 2021

ILC089-210415-
/O.CON.KLOT.SV.W.0014.000000T0000Z-210621T0415Z/
Kane IL-
1037 PM CDT Sun Jun 20 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR KANE COUNTY...

At 1037 PM CDT, a severe thunderstorm was located near Elburn, or 9 
miles southwest of Campton Hills, moving east at 40 mph. A second 
severe storm was located Cortland, and was moving southeast at 50 
mph. 

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Aurora, Elgin, Bartlett, Carpentersville, St. Charles, Algonquin,
West Chicago, Batavia, Huntley, Geneva, Campton Hills, South Elgin,
Montgomery, North Aurora, Sugar Grove, Pingree Grove, Gilberts, West
Dundee, Hampshire and Elburn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.

&&

LAT...LON 4207 8824 4207 8826 4173 8826 4172 8860
      4206 8860 4207 8859 4215 8859 4215 8824
TIME...MOT...LOC 0337Z 255DEG 34KT 4183 8848 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

Borchardt
389 
WWUS53 KLOT 210400
SVSLOT

Severe Weather Statement
National Weather Service Chicago/Romeoville
1100 PM CDT Sun Jun 20 2021

ILC089-210415-
/O.CON.KLOT.SV.W.0014.000000T0000Z-210621T0415Z/
Kane IL-
1100 PM CDT Sun Jun 20 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR KANE COUNTY...

At 1100 PM CDT, a severe thunderstorm was located over West Chicago,
moving east at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Aurora, Elgin, Bartlett, St. Charles, West Chicago, Batavia, Geneva,
Campton Hills, South Elgin, Montgomery, North Aurora, Sugar Grove,
Elburn, East Dundee, Wayne, Valley View, Maple Park, Lily Lake, Big
Rock and Kaneville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.

&&

LAT...LON 4173 8826 4172 8860 4198 8860 4208 8824
      4207 8824 4207 8826
TIME...MOT...LOC 0400Z 255DEG 34KT 4189 8820 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

Borchardt
169 
WWUS53 KLOT 210414
SVSLOT

Severe Weather Statement
National Weather Service Chicago/Romeoville
1114 PM CDT Sun Jun 20 2021

ILC089-210424-
/O.EXP.KLOT.SV.W.0014.000000T0000Z-210621T0415Z/
Kane IL-
1114 PM CDT Sun Jun 20 2021

...THE SEVERE THUNDERSTORM WARNING FOR KANE COUNTY WILL EXPIRE AT
1115 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
northeastern Illinois.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Chicago.

LAT...LON 4173 8826 4172 8860 4198 8860 4208 8824
      4207 8824 4207 8826
TIME...MOT...LOC 0414Z 255DEG 34KT 4192 8806 

$$

Borchardt

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 6:35 PM CDT, 3 hours 47 minutes earlier.

Area forecast discussion, Jun 20, 6:35 PM CDT, 3 hours 47 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
635 PM CDT Sun Jun 20 2021

.MESOSCALE DISCUSSION...
203 PM CDT

The MCV we have been monitoring since daybreak is struggling to
maintain a consistent footprint of deep convection as it enters
west- central Illinois early this afternoon. Even with these radar
trends, conditions continue to destabilize south of the warm
front, which is now analyzed to be roughly from northern La Salle
County eastward between I-80 and I-88 into extreme northwest
Indiana. Deep-layer shear of 40kt+ remains present with 50-60kt of
mid-level flow per KLOT VWP.

The lack of increasing convection suggests low-level capping may
be a little more robust that previously thought, likely owing to
slower heating from the cirrus canopy filtering overhead since
this morning. With this complex mesoscale set-up, CAMs
unsurprisingly continue to struggle. However, the trend of hourly
CAMs to quickly re-develop convection as the MCV enters the CWA is
entirely plausible if the CAP is indeed taking longer to erode.

We now have to focus on the prospect that the afternoon
convection does not fully materialize and determine the
implications as we move into this evening. With minimal convection
this afternoon, the low- level air mass should quickly recover on
a developing 50kt+ LLJ. So, round two of potential severe
convection along the cold front mid to late evening is still in
play, with pockets of damaging winds and perhaps embedded QLCS
tornadoes near and south of the warm front.

Kluber

&&

.SHORT TERM...
344 PM CDT

Through Monday night...

Convection from this evening's expected activity should be clear of
the area by morning with the passage of the frontal zone, but
additional daytime showers could develop as the strong upper vort
lobe swings through during the period of peak afternoon heating. Low
levels will be well mixed and unstable given the breezy northwest
winds, but any convection that manages to develop should be
relatively shallow given a projected warm nose around the 700mb
level.  Thus thunderstorms appear to be less likely relative to
isolated showers.  In addition, with the cooler and drier airmass,
afternoon heat indices should be 10 to 20 degrees below today's
values. Actual highs will only reach the upper 60s to lower 70s.

Lenning

&&

.LONG TERM...
344 PM CDT

Tuesday through Sunday...

Northwest and westerly low level flow around a surface ridge
passing to our south will support cooler and drier conditions
continuing into Tuesday. A warmer and more humid airmass then
returns for Wednesday as the ridge moves into the Ohio Valley and
winds turn more southerly again. Weak disturbances in mid and
upper level flow may support a small chance of precip Tuesday
night into early Wednesday for northern portions of the area. By
Thursday afternoon and especially into Friday, models are showing
a more pronounced upper disturbance with a corresponding surface
low and frontal zone. The peak period for associated shower and
thunderstorm activity appears to be late Thursday through
Friday...with the weekend showing typical summertime heat with
slight chances of storms. The timing of these features through the
area could of course change, which would also influence the
weekend outlook.

Lenning

&&

.AVIATION...
For the 00Z TAFs...

Aviation Forecast Concerns:

* Thunderstorms, possibly strong to severe expected mid-evening
  through midnight or so.

* Period of MVFR ceilings behind a cold front late tonight into
  Monday morning.

* Gusty northwest winds behind the cold front late tonight,
  remaining breezy and turning more northerly Monday. Winds may
  shift northeast later in the afternoon at the Chicago metro
  terminals.

Cloud shield associated with a mid-level disturbance (convectively
enhanced short wave/MCV) suppressed surface warming and resulting
low level instability just enough to keep strong convection from
developing across the terminals this afternoon. Strong-severe
thunderstorms which have developed off to the east across Lake
Michigan and points east/southeast will continue to move away from
the terminals to the east early this evening. A period of
subsidence in the wake of this mid-level circulation should keep
weather conditions tranquil through the early evening hours. Only
concern in the immediate term is a weak outflow boundary which
will drift southwest across KORD shortly, and may provide a short
period (an hour or so) of northeast winds less than 10 kts.
Gradually increasing south-southwest flow should then push this
back north/northeast of the field.

Attention then turns back to the west/northwest to an area of
thunderstorms which have developed along a cold front across
northeastern and central IA. While today's cloud cover and
lingering cool pool from earlier showers have had a stabilizing
effect on the low level air mass across much of northern IL,
increasing southerly flow is expected to help allow some recovery
ahead of the line of approaching storms. Along with decent forcing
for ascent ahead of the cold front and an approaching upper level
trough, this is expected to allow storms to continue to push east
into the area after 02-03Z. Additional elevated showers or storms
may also develop ahead of this as the low level jet increase warm
advection above the more stable boundary layer. Therefore it does
appear that a threat of thunderstorms will exist across the
terminals from mid-evening through or a little after midnight,
with some potential for gusty winds with the stronger cells.

South-southwest winds are expected to gradually increase a bit
this evening ahead of the cold front, and then become quite gusty
from the northwest late tonight behind the front. Winds could
initially gust near 30 kts during the pre-dawn hours, then very
slowly ease into Monday morning/midday. Winds will likely turn
more northerly (and probably north-northeasterly for Chicago
terminals) Monday afternoon. In the cold advection behind the cold
front a period of MVFR ceilings is likely into Monday morning,
before cloud bases gradually improve to VFR and scatter out by
midday or early Monday afternoon.

Ratzer

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...Beach Hazards Statement...INZ001-INZ002...7 AM Monday to 10 PM
     Monday.

LM...Small Craft Advisory...LMZ740-LMZ741-LMZ742...1 AM Monday to 3
     PM Monday.

     Small Craft Advisory...LMZ743-LMZ744-LMZ745...1 AM Monday to 10
     PM Monday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Jun 20, 4:33 PM CDT, 5 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
433 PM CDT Sun Jun 20 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-212145-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
433 PM CDT Sun Jun 20 2021 /533 PM EDT Sun Jun 20 2021/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
  Limited Tornado risk. Limited hail risk...up to quarters.
  Elevated damaging wind risk...up to 70 mph.
  Limited Flooding Risk.

DISCUSSION...

 The first round of convection that was expected during the
 daytime hours today has had a really hard time developing so far,
 but the second round is starting to pop up ahead of a cold front
 across Iowa and Missouri. The atmosphere will remain favorable
 for severe thunderstorm development, but the best focus now
 appears to be later this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday...
  Limited Thunderstorm Risk.
  Limited Non Thunderstorm Wind Risk.
Tuesday...
  Limited Thunderstorm Risk.
Thursday through Saturday...
  Elevated Thunderstorm Risk.

DISCUSSION:

 There is a small chance of storms areawide Monday and mainly
 north by late Tuesday but coverage on both days should be very
 limited.

.SPOTTER INFORMATION STATEMENT...

  Spotters may be needed this evening.

GENERAL STORM MOTION OF THE DAY:

 Moving toward the east at 40 mph.

LMZ740>745-212145-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
433 PM CDT Sun Jun 20 2021

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Hazardous conditions for small craft.
  Elevated Thunderstorm Risk...with an associated:
     Limited Waterspout Risk.
     Limited hail risk...up to quarter size.
     Elevated thunderstorm wind gust risk...up to 50 knots.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday...
  Hazardous conditions for small craft are likely.
Tuesday...
  Limited Thunderstorm Risk.
Thursday and Friday...
  Elevated Thunderstorm Risk.
Saturday...
  Limited Thunderstorm Risk.

Lenning

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 8:39 PM CDTSevere Thunderstorm WarningLOTWinnebago21 min
Jun 20, 9:02 PM CDTSevere Thunderstorm WarningLOTOgle58 min
Jun 20, 10:12 PM CDTSevere Thunderstorm WarningLOTDeKalb33 min
Jun 20, 10:40 PM CDTSevere Thunderstorm WarningLOTCook, DuPage50 min
Jun 20, 10:43 PM CDTTornado WarningLOTDuPage, Kane32 min
Jun 20, 10:46 PM CDTTornado WarningLOTCook, DuPage20 min
Jun 20, 10:48 PM CDTSpecial Marine WarningLOT117 min
Jun 20, 10:50 PM CDTSevere Thunderstorm WarningLOTDeKalb, Grundy, Kane, Kendall, LaSalle55 min
Jun 20, 10:56 PM CDTSevere Thunderstorm WarningLOTCook, DuPage, Will79 min
Jun 20, 11:05 PM CDTTornado WarningLOTCook, DuPage, Will40 min
Jun 20, 11:08 PM CDTAreal Flood AdvisoryLOTCook, DuPage, Kane, Kendall, Lake, McHenry and 1 more4 hr
Jun 20, 11:15 PM CDTTornado WarningLOTCook, DuPage30 min
Jun 20, 11:30 PM CDTSevere Thunderstorm WarningLOTCook30 min
Jun 20, 11:41 PM CDTSevere Thunderstorm WarningLOTKankakee, Will79 min
Jun 21, 12:00 AM CDTTornado WarningLOTWill34 min
Jun 21, 3:22 PM CDTSmall Craft AdvisoryLOT7 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.